Alabama, 2006

Flash Flood in Alabama, July 30, 2006

July 30, 2006 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 30, 5:59 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 30, 5:59 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 AM CDT SUN JUL 30 2006

.UPDATE...QUICK UPDATE TO INCLUDE 12Z AVIATION DISCUSSION AND
DISCUSS FORECAST UPDATE.

BASED ON SATELLITE AND RADAR TRENDS...INCREASED POPS A BIT BASICALLY
ALONG AND SOUTH OF INTERSTATE 20. ATMOSPHERE HAS APPARENTLY
RECOVERED FROM YESTERDAY/S CONVECTION...AND WITH RESIDUAL MID LEVEL
VORTICITY AND SURFACE BOUNDARIES...SHOWERS AND THUNDERSTORMS ARE
ALREADY FIRING.  06Z NAM/WRF SEEMS TO HAVE PICKED UP ON THIS...AND
IN LIGHT OF LAST NIGHT/S SUPERIOR DEPICTION OF SHOWERS AND STORMS...
WENT AHEAD AND BUMPED THINGS UP FOR POPS.  WILL LEAVE TEMPERATURES
ALONE FOR NOW...AND SEE HOW THINGS SHAPE UP THROUGH THE MORNING
HOURS.

JD/81

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
A FEW SHOWERS HAVE SURVIVED ACROSS EAST ALABAMA OVERNIGHT AS THE
WEAK VORT MAX THAT BROUGHT US RAIN YESTERDAY CONTINUES SLOWLY
MOVING SOUTHWARD. EXPECT THIS VORT MAX TO BE THE FOCUS FOR
CONVECTION ONCE AGAIN TODAY WITH THE MAIN AREA OF CONCERN SOUTH
OF INTERSTATE 20. AFTERNOON HIGHS WILL ONCE AGAIN BE VERY
TRICKY...FOLLOWING YESTERDAY/S TREND OF LOW TO MID 90S...BELIEVE
WITH LESS CLOUD AND CONVECTION COVERAGE NORTH...EXPECT TEMPERATURES
TO BE SLIGHTLY WARMER THAN WHAT GUIDANCE IS GIVING THE AREA. WITH
MORE RAINFALL EXPECTED ACROSS SOUTHERN AREAS...STAYED CLOSE TO
GUIDANCE AND REMAINED IN THE LOWER 90S. STILL THINK MAV GUIDANCE IS
RUNNING A FEW DEGREES TOO COOL FOR HIGHS AND THIS IS DEFINITELY A
THEME IN THE SHORT TERM PART OF THE FORECAST.

UPPER HIGH WILL CONTINUE TO BUILD ACROSS THE OHIO AND TENNESSEE
VALLEYS FORCING THE WEAK DISTURBANCE SOUTH TONIGHT. THUS HAVE KEPT A
CHANCE OF SHOWERS AND THUNDERSTORMS FOR FAR SOUTHERN AREAS WHERE
THE BEST MOISTURE AND LIFT WILL EXIST. STAYED RATHER CLOSE TO MAV
GUIDANCE FOR LOWS...BUT DID GO ONE TO TWO DEGREES ABOVE FOR URBAN
AREAS.

MONDAY IS DEFINITELY SHAPING UP TO BE DRIER AS THE WEAKENED UPPER
LEVEL DISTURBANCE ROTATES WEST OF THE AREA ALONG THE BASE OF THE
UPPER HIGH. WITH LESS CONVECTION AROUND DURING THE AFTERNOON
HOURS...EXPECT HIGHS TO REACH WELL INTO THE LOW TO MID 90S.

WITH THE UPPER LEVEL HIGH TO OUR DUE NORTH...AN EASTERLY UPPER
LEVEL FLOW WILL DEVELOP. BELIEVE THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS ON TUESDAY WILL BE DIURNALLY DRIVEN ESPECIALLY
ACROSS THE HIGHER TERRAIN IN EAST ALABAMA WHERE DIFFERENTIAL
HEATING WILL OCCUR.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
NO BONES TO PICK TONIGHT IN THE EXTENDED...AS MODELS ARE IN VERY
GOOD AGREEMENT...AND HAVE COME IN LINE WITH OUR FORECAST
CONSISTENCY. ONLY VERY MINOR...HARDLY NOTICEABLE CHANGES MADE
THROUGHOUT THE LONG TERM PERIOD...THE NO EFFECTIVE CHANGE TO THE
FORECAST. MEX NUMBERS ARE MUCH MORE IN LINE WITH FORECAST...BUT
STILL LEANED TOWARDS GENERALLY SLIGHTLY WARMER ENSEMBLE MEANS FOR
HIGH TEMPS. DID NOT STRAY FAR FROM MEX GUIDANCE ON LOWS OR POPS.

BROAD SUBTROPICAL RIDGE WILL BE THE DOMINANT FEATURE THROUGH THE
PERIOD...INITIALLY WITH A BIT OF AMPLITUDE AND INFLUENCE...BUT
FLATTENING OUT WITH TIME. AT THE SURFACE...THE BERMUDA HIGH REMAINS
WELL OUT INTO THE ATLANTIC...WITH THE WEAK RIDGE AXIS LAYING TO OUR
SOUTH IN THE GULF.  IN THE ABSENCE OF STRONG FEATURES THROUGH THE
PERIOD...TYPICAL SUMMER HEAT AND HUMIDITY SHOULD RESULT IN TYPICAL
DIURNAL SHOWER AND THUNDERSTORM CYCLE.

ONLY REAL ITEM OF INTEREST IN THE LONG RUN IS THE TROPICAL WAVE
ENTERING THE GULF LATE IN THE PERIOD...INTO DAY 8. ALTHOUGH THIS IS
A DAY 8 FORECAST AND DETAILS SHOULD BE HELD SUSPECT...THE TROPICAL
ATLANTIC IS MORE ACTIVE OF LATE...AND THE FORECAST SOLUTION OF THE
GFS IS NOT REALLY OUT OF THE REALM OF POSSIBILITY. SO...AS IS ALSO
TYPICAL FOR THIS TIME OF THE YEAR...WILL NEED TO KEEP AN EYE ON THE
TROPICS.

JD/81

&&

.AVIATION...DISCUSSION FOR 12Z TAFS.

A BIT OF A CHANGE FROM THE PREVIOUS TAF SET...AS LATEST NAM IS
PORTRAYING AN AREA OF SHOWERS AND THUNDERSTORMS REFIRING THIS
MORNING ALONG H5 SHORT WAVE/VORT AXIS. BASED ON LATEST RADAR AND
SATELLITE TRENDS... WENT AHEAD AND ADDED VCTS AND TEMPO -TSRA WITH
MVFR VISIBILITY THIS MORNING TO BHM...EET...AND ANB...AND MAY HAVE
TO ADD TO TCL. THIS AXIS WILL GRADUALLY WORK SOUTH THROUGH THE
MORNING...AND WITH HEAT OF THE DAY BUILDING TO THE SOUTH...SHOULD
HAVE PLENTY OF UNSTABLE AIR TO WORK WITH BY THE TIME IT REACHES MGM
AND TOI.  INCLUDED VCSH IN TAFS FOR MGM AND TOI THROUGH 18Z...THEN
STARTED THE VCTS AND TEMPO TSRA. MAIN DIFFERENCE FOR MGM AND TOI
WILL BE POSSIBILITY OF GUSTY WINDS WITH THE MVFR VISIBILITIES IN
THUNDERSTORMS.

FOR BHM...EET...ANB...AND TCL...EXPECT VFR CONDITIONS TO DOMINATE BY
NOON...AND INTO TONIGHT.  SHOWERS AND THUNDERSTORMS SHOULD CLEAR MGM
AND TOI BY 23Z. ALTHOUGH NOT CURRENTLY INCLUDED IN TAFS...SUSPECT
PATCHY MVFR VISIBILITIES DUE TO FOG AGAIN TONIGHT.

JD/81

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     91  71  93  71 /  30  20  20  20
ANNISTON    92  72  93  73 /  30  20  20  20
BIRMINGHAM  92  74  94  75 /  40  20  20  20
TUSCALOOSA  95  73  95  74 /  40  40  30  20
CALERA      91  73  94  74 /  40  30  30  20
AUBURN      91  71  94  72 /  50  30  20  20
MONTGOMERY  92  73  93  74 /  60  40  50  20
TROY        91  72  94  73 /  60  40  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

99/81/75
Hazardous weather outlook, Jul 30, 5:10 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CDT SUN JUL 30 2006

ALZ011>015-017>050-311110-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
610 AM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF CENTRAL ALABAMA ON
SUNDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO
50 MPH...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. THE STORMS
WILL DEVELOP AROUND NOON CDT AND PROPAGATE SOUTHWARD...MOVING OUT OF
CENTRAL ALABAMA BY 6 PM CDT. THE STRONG STORMS WILL GENERALLY BE
CONFINED TO AREAS ALONG AND SOUTH OF A LINE FROM MONTGOMERY TO
WEDOWEE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS
ACROSS SOUTH CENTRAL ALABAMA MAY BE ACTIVATED SUNDAY AFTERNOON.

JD/81

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chambers

When
July 30, 9:00 AM CST to 10:00 AM CST
Where
Chambers County, Lanett
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

The First Baptist Church of Lanett had significant flooding in the basement of the building, and the local fire department was called in.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522691.